North Carolina, 2008

Hail and Damaging Winds in North Carolina, July 22, 2008

July 22, 2008 · NWS MHX · 10 events in 7 counties and zones

The combination of a moist and unstable atmosphere, an inland trough and sea-breeze front, and an upper level disturbance resulted in widespread strong to severe thunderstorms, during the afternoon hours, across eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The combination of a moist and unstable atmosphere, an inland trough and sea-breeze front, and an upper level disturbance resulted in widespread strong to severe thunderstorms, during the afternoon hours, across eastern North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 22, 10:20 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 22, 10:20 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1120 AM EDT TUE JUL 22 2008

.SYNOPSIS...
HIGH PRESSURE OFFSHORE AND A TROUGH OF LOW PRESSURE INLAND WILL
DOMINATE THE WEATHER TODAY...KEEPING HOT AND HUMID CONDITIONS
ACROSS THE AREA. A WEAK FRONT WILL APPROACH THE AREA ON WEDNESDAY
AND STALL AND WEAKEN NEAR OR JUST WEST OF THE AREA THROUGH THE END OF
THE WEEK. SUBTROPICAL HIGH PRESSURE FROM THE ATLANTIC LOOKS TO
DOMINATE OVER THE WEEKEND AS ANOTHER FRONT MOVES SLOWLY ACROSS
NORTH CAROLINA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HEAT INDICES AND ISOLATED SVR THREAT WILL BE MAIN ISSUES FOR THIS
AFTN. INLAND SITES ALREADY INTO LOWER 90S AND SHOULD NOT HAVE ANY
PROBLEM REACHING AROUND 100 WITH MOSTLY SUNNY SKIES. DEW POINTS WILL
LOWER SOMEWHAT WITH MIXING BUT HEAT INDICES WILL BE NEAR 105...THUS
NO CHANGE TO HEAT ADVISORY. WITH PIEDMONT TROF EXPECTED TO SHARPEN
THIS AFTN...EXPECT SEA BREEZE TO BE DRAWN FARTHER INLAND...LEAVING
PCPN CHANCES MAINLY ALOND AND W OF HWY 17...AND DROPPED POPS FOR
COASTAL SECTIONS ACCORDINGLY. MHX 12Z SOUNDING IS DRIER THIS MORNING
BUT STILL VERY UNSTABLE. FCST SOUNDINGS FOR INLAND SECTIONS CONTINUE
TO INDICATE INVERTED V PROFILE SUGGESTING POTENTIAL FOR WET
MICROBURSTS. MODIFIED SOUNDINGS GIVE WBZ JUST BELOW 13000 FT AND
FREEZING LEVEL AROUND 14500 FT...GIVING VIL OF DAY OF 60-65 AND 55
DBZ CORE HGT OF 33000 FT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
EVENING STORMS WILL DIMINISH WITH LOSS OF HEATING WITH ANOTHER
SULTRY NIGHT WITH LOWS IN THE MIDDLE/UPPER 70S.

THE EASTERN UPPER TROUGH WILL AMPLIFY WEDNESDAY AND THURSDAY
SENDING A FRONT INTO NORTH CAROLINA. BETTER SHEAR AND LIFT WILL
LEAD TO MORE ORGANIZED CONVECTION. THE MODELS ARE SUGGESTING THAT
A LINE OR LINES OF STRONG/SEVERE CONVECTION WILL FORM OVER THE
MOUNTAINS/PIEDMONT IN THE AFTERNOON THEN SLIDE INTO EASTERN NC
WEDNESDAY NIGHT. THE FRONT IS THEN FORECAST TO STALL ALONG THE
NORTH CAROLINA COAST ON THURSDAY AND SERVE AS A FOCUS FOR
ADDITIONAL THUNDERSTORM ACTIVITY. CONTINUED WITH PREVIOUS FORECAST
POPS AND TEMPS. HIGHS ON WEDNESDAY SHOULD STILL MAKE IT INTO THE
90S. MORE CLOUDS AND WEAK NORTHERLY FLOW WILL PRODUCE HIGHS IN THE
UPPER 80S ON THURSDAY.

FRIDAY THE UPPER FLOW BRIEFLY DE AMPLIFIES WITH DRIER AIR AND ONLY
MINIMAL CHANCES FOR CONVECTION. HIGHS WILL BE NEAR NORMAL FOR LATE JULY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE UPPER FLOW IS EXPECTED TO AMPLIFY AGAIN WITH ANOTHER FRONT
MOVING INTO NORTH CAROLINA OVER THE WEEKEND AND HUMID AIR
CIRCULATING INTO THE AREA AROUND ATLANTIC HIGH PRESSURE. THIS WILL
SET THE STAGE FOR UNSETTLED WEATHER THROUGH THE
PERIOD...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS.
TEMPERATURES WILL BE TYPICAL FOR THIS TIME OF YEAR.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
LCL MVFR HZ AT KPGV AND KISO WILL PERSIST INTO EARLY AFTN. VFR
EXPECTED REST OF AREA. WDLY SCT TSRA PSBL INLAND THIS AFTN AND
EVENING WITH LCL IFR CONDITIONS. MVFR VSBYS LIKELY OVERNIGHT WITH
LCL IFR CONDITIONS IN AREAS RECEIVING AFTN/EVE PCPN.

A FRONT WILL SINK S LATE WED...WITH AN INCREASED CHANCE FOR TSRA.
THEN CONDITIONS RETURN TO CLIMO WITH SW FLOW AND ISO TSRA INTO THE
WEEKEND.

&&

.MARINE...
LIGHT S TO SW WINDS OVER AREA THIS MORNING WITH WEAK GRADIENT.
LATEST MODELS CONTINUE TO INDICATE PIEDMONT TROF SHARPENING THIS
AFTN RESULTING IN TIGHTENING GRADIENT AND INCREASING WINDS TO 10-15
KTS. FCST ON TRACK. UPDATED TO DROP POPS THIS AFTN PER NEAR TERM
DISCUSSION.

.RIP CURRENTS...
LONG PERIOD OCEAN SWELLS AROUND 14 SEC FROM THE SE WILL CONTINUE TO
CREATE A MODERATE RISK FOR RIP CURRENTS TODAY SOUTH OF CAPE
HATTERAS. ONSHORE WINDS AROUND 15 MPH WILL ADD TO THE RISK. THE
HIGH HEAT INDICES EXPECTED TODAY COULD CREATE A HIGHER THAN
NORMAL BEACH POPULATION...SO THE THREAT LEVEL COULD CHANGE
DEPENDING ON REPORTS FROM BEACH PATROL THIS MORNING. GREATEST
RISK WILL OCCUR FROM 2 HRS BEFORE AND AFTER THE OUTGOING TIDE
AROUND 5 PM TODAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS EVENING
     FOR NCZ029-044>047-079>081-090>095-098-103.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JBM
SHORT TERM...JME
LONG TERM...JME
AVIATION...JBM
MARINE...JBM
Hazardous weather outlook, Jul 22, 3:42 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
442 AM EDT TUE JUL 22 2008

NCZ104-230845-
OUTER BANKS HYDE-
442 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A WESTERLY FLOW OF HOT AIR WILL CONTINUE ACROSS THE REGION TODAY. HIGH
TEMPERATURES WILL REACH THE LOWER 90S. THE HEAT COUPLED WITH
HIGH RELATIVE HUMIDITY VALUES WILL PRODUCE HEAT INDEX VALUES OF 100 TO
104 DEGREES THIS AFTERNOON.

ANYONE PLANNING TO BE OUTSIDE SHOULD PLAN FREQUENT BREAKS...AND BE
SURE TO BRING ALONG AMPLE WATER OR OTHER NON ALCOHOLIC OR
DECAFFEINATED DRINKS. WEAR LIGHT WEIGHT AND LIGHT COLORED
CLOTHING.

A MODERATE THREAT OF RIP CURRENTS IS IN EFFECT FOR AREA BEACHES
TODAY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO
FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY AS A WEAK COLD FRONT MOVES SLOWLY
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-230845-
OUTER BANKS DARE-
442 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A WESTERLY FLOW OF HOT AIR WILL CONTINUE ACROSS THE REGION TODAY. HIGH
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S. THE HEAT
COUPLED WITH HIGH RELATIVE HUMIDITY VALUES WILL PRODUCE HEAT INDEX
VALUES OF 104 TO 108 DEGREES THIS AFTERNOON.

A MODERATE THREAT OF RIP CURRENTS IS IN EFFECT FOR SOUTH FACING
BEACHES SOUTH OF CAPE HATTERAS TODAY. ALWAYS HEED THE ADVICE OF
LIFEGUARDS. PAY ATTENTION TO FLAGS AND SIGNS POSTED NEAR BEACH
ACCESS POINTS AND LIFEGUARD STATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY NIGHT AND THURSDAY AS A WEAK COLD FRONT MOVES SLOWLY
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-230845-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
442 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A WESTERLY FLOW OF HOT AIR WILL CONTINUE ACROSS THE REGION TODAY. HIGH
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S. THE HEAT
COUPLED WITH HIGH RELATIVE HUMIDITY VALUES WILL PRODUCE HEAT INDEX
VALUES OF 104 TO 108 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND POSSIBLY
DAMAGING WIND GUSTS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT MOVES SLOWLY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-230845-
CARTERET-ONSLOW-
442 AM EDT TUE JUL 22 2008

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A WESTERLY FLOW OF HOT AIR WILL CONTINUE ACROSS THE REGION TODAY. HIGH
TEMPERATURES WILL REACH THE LOWER AND MIDDLE 90S. THE HEAT
COUPLED WITH HIGH RELATIVE HUMIDITY VALUES WILL PRODUCE HEAT INDEX
VALUES OF 104 TO 108 DEGREES THIS AFTERNOON.

A MODERATE THREAT OF RIP CURRENTS IS IN EFFECT FOR AREA BEACHES
TODAY. ALWAYS HEED THE ADVICE OF LIFEGUARDS. PAY ATTENTION TO
FLAGS AND SIGNS POSTED NEAR BEACH ACCESS POINTS AND LIFEGUARD
STATIONS.

ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINS AND POSSIBLY
DAMAGING WIND GUSTS ARE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY AND THURSDAY AS A WEAK COLD FRONT MOVES SLOWLY ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 12:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
102 PM EDT TUE JUL 22 2008

NCZ029-044>046-080-081-091>093-221800-
JONES-LENOIR-WASHINGTON-MARTIN-PITT-TYRRELL-BEAUFORT-CRAVEN-WESTERN
HYDE-
102 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS WILL AFFECT HYDE...CRAVEN...BEAUFORT...
TYRRELL...PITT...MARTIN...WASHINGTON...LENOIR AND JONES COUNTIES
UNTIL 200 PM EDT...

AT 102 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM PLYMOUTH TO 6
MILES EAST OF KINSTON...MOVING EAST AT 7 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROPER AT 120 PM EDT...PHILLIPS CROSSROADS
AT 130 PM EDT...FORT BARNWELL AT 135 PM EDT...BATH AT 145 PM EDT...
BATH AT 150 PM EDT...CORE POINT AT 155 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE RIVER ROAD AND WASHINGTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THESE STORMS ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Morehead City radar (KMHX), 113 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 22, 12:35 PM EST
Where
Washington County, 1.4 mi SE of Plymouth Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.787, -76.731

Large tree limbs blown from trees.

Hail, Beaufort

When
July 22, 12:40 PM EST
Where
Beaufort County, 0.89 mi NW of Blounts Creek Statio
Measured
1 in hail
Reported by
Public
Coordinates
35.360, -76.980

Quarter sized hail reported on Highway 33 South.

Thunderstorm Wind, Lenoir

When
July 22, 1:00 PM EST
Where
Lenoir County, 0.89 mi NW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.280, -77.590

Power lines down.

Hail, Craven

When
July 22, 1:28 PM EST
Where
Craven County, 0.69 mi N of Vanceboro
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.310, -77.170

Quarter sized hail and trees down in the Vanceboro area.

Thunderstorm Wind, Craven

When
July 22, 1:58 PM EST
Where
Craven County, 1.38 mi N of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.120, -77.080

Large tree limbs down in the Riverside area.

Hail, Pitt

When
July 22, 2:08 PM EST
Where
Pitt County, 1.68 mi W of Toddy
Measured
1.75 in hail
Reported by
Public
Coordinates
35.650, -77.660

Golf ball size hail covering porch deck.

Hail, Greene

When
July 22, 2:47 PM EST
Where
Greene County, 2.64 mi ENE of Shines Xrds
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.450, -77.760

Hail reported in town of Shine.

Hail, Dare

When
July 22, 2:58 PM EST
Where
Dare County, 1.12 mi W of Kitty Hawk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.070, -75.720

Hail, Lenoir

When
July 22, 3:20 PM EST
Where
Lenoir County, 0.89 mi SE of La Grange
Measured
0.88 in hail
Reported by
Public
Coordinates
35.310, -77.790

Hail, Dare

When
July 22, 3:25 PM EST
Where
Dare County, Nags Head
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -75.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 111235, 111239, 111241, 111242, 111245, 111247, 111250, 111252, 111251, 111255.